Vitamin D is produced naturally in the body when sunlight hits bare skin and is an important ingredient in many of the body’s processes. As more research is done it is becoming more and more apparent just how important it is.
With regards to SAD we are interested in its connection to mental health, and particularly depression. Research has found a connection between Vitamin D and the production of serotonin which is important for brain health and mood.
Considering the levels of sunlight and the temperature of most countries in the winter it is unlikely that we are able to receive enough sunlight on bare skin to produce enough Vitamin D through natural processes. Add to this the increased use of sun block and working indoors we are exposed to less and less sunlight in the summer too, which I personally believe is leading to chronic Vitamin D deficiency. This can be seen in the increase in reported cases of rickets, another sign of Vitamin D deficiency, in children. With this in mind it is important to look to increase your levels of Vitamin D. Although small amounts can be found in food, the best way to increase your levels is with supplementation.
In Canada, at the time of writing, people are advised to take a dose of 2000 iu (international units) per day. In the UK the recommended daily dose is 800iu. As you can see, there is a vast discrepancy in how much we are told we should take.
Although Vitamin D2 is available I believe that most often Vitamin D3 is the recommended supplement. This is becoming more and more available, being seen sold in supermarkets, chemists and health stores across the UK.
Before supplementing with Vitamin D3 please consult your doctor. Although many SAD suffers are deficient this is not always the case.
As a side note, it appears it is important to ensure there is enough Vitamin K in your diet if you plan to take Vitamin D3 and Calcium. This link gives further information and this link explains what foods can be eaten to obtain Vitamin K.
The next important supplement to look at is Magnesium. From my research I have found that due to the way our water is treated and our general lifestyles many people are deficient in magnesium. Although in itself it does not appear to cause SAD symptoms it is needed to process Vitamin D3 along with being needed in a whole host of other necessary processes in the body. Looking at the possible symptoms of magnesium deficiency I consider it important for all to ensure they are getting enough.
If you are deficient in magnesium it appears you are likely to not experience the benefits of taking Vitamin D3 and it could also lead you to feel worse. This website by the Vitamin D Council gives more information on the need for magnesium and other supplements when taking Vitamin D3.
It is possible to obtain sufficient magnesium from diet but if you are planning to use supplements it is important to understand that there are many types and that some are easier to use than others. From what I have seen the most commonly available type is Magnesium Oxide in tablet form but there is also Citrate, Oxilate and Chelated. Each has a slightly different effect and it is important to ensure that you are taking the right kind for you.
Some find that magnesium tablets can upset their stomach, if this is the case it can also be supplemented using sprays that are applied to the skin and by taking Epsom Salts baths. Further research into this might be useful before commencing using supplements.
For some time now it has been known that Omega oils are useful for brain health. It is possible to obtain this from eating oily fish and a number of other foods such as flaxseed (linseed) and walnuts. Adding these foods into your diet or taking either fish oil or flaxseed oil may help with your mental health through the winter.
Other supplements that may help with dealing with the symptoms of SAD are
Vitamin B Complex
Vitamin C & Zinc
St John’s Wort
*Please consult your GP and research the side effects, contraindications and toxic doses of any supplements suggested on this page. St John’s Wort particularly needs to be researched prior to use as it may interfere with other medication and can cause some worrying side effects.